Hail, Cavalier
- When
- July 21, 9:05 AM CST
- Where
- Cavalier County, 1.45 mi NNW of Hannah
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 48.990, -98.690
On the morning of July 21st, a thunderstorm just north of the Canadian border moved southeast into Cavalier County, North Dakota, where it dropped large hail. This storm weakened for a few hours, but remained intact.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the morning of July 21st, a thunderstorm just north of the Canadian border moved southeast into Cavalier County, North Dakota, where it dropped large hail. This storm weakened for a few hours, but remained intact. The same storm re-intensified by mid afternoon over eastern Marshall County, Minnesota, and remained very strong until it reached the town of Saum, in Beltrami County, Minnesota. Meanwhile, temperatures by the afternoon of the 21st rose into the lower 90s, with dew points in the mid 60s to lower 70s. More strong thunderstorms moved into the Cooperstown, North Dakota, area, and tracked to the east-southeast. Then, during the early evening, a line of strong storms consolidated from near Bemidji to just east of Moorhead, Minnesota. This line of storms held together as it moved to the east-southeast. By late evening, more strong storms moved into the Devils Lake region, still tracking to the east-southeast. This area of storms continued to hold together, flaring up near Hunter, North Dakota, and near Pelican Rapids, Minnesota, where it produced several reports of strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 6:00 AM CST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 700 AM CDT Fri Jul 21 2017 .UPDATE... Issued at 700 AM CDT Fri Jul 21 2017 No changes planned to ongoing forecast or messaging for today. Incoming HRRR guidance continues to provide a dirty solution with weaker activity throughout the morning and early afternoon. Additionally, a thunderstorm complex has developed across eastern South Dakota/southern Minnesota which could act to limit moisture return to our region and/or cause havoc with the track/timing of some features. All in all still low confidence in details. For the past several runs, the HRRR and ExpHRRR have both keyed in on the shortwave currently across northeast Montana to initiate storms across central/eastern North Dakota and roll a complex through the forecast area. This seems like a possible outcome (if this came true, timing would be early afternoon into the early evening hours). && .SHORT TERM...(Today and tonight) Issued at 355 AM CDT Fri Jul 21 2017 Heat index and severe storm potential the main impacts. As with most convective events, details remain uncertain. With that said, the potential appears relatively high for some sort of severe weather event. CAMs provide a wide variety of outcomes with regards to coverage, location, and timing. However, all CAMs indicate severe thunderstorms at some point this afternoon or evening within the forecast area. As of 08z, SFC boundary extending from low pressure in eastern Montana extends across northern North Dakota. Expect the SFC low to propagate eastward along this SFC boundary today and be located near Devils Lake around 00z. There are currently a few clusters of storms around the region. Most CAM guidance appears to be too robust with activity through the morning hours compared with current radar. The cluster of storms near northwest ND is timed to be east of the FA by 18z. Also expect warmer mid-level temperatures to advect into the region this morning. Given these factors, anticipate clearing across at least the warm sector, allowing temperatures to climb to near 90F. These temps combined with dew points in the 70s will lead to near heat advisory conditions. The upper wave likely responsible for propagating the SFC low eastward, and inducing convection this afternoon seems to be located across central Montana at 08z (indicated by radar and satellite). Timing of this wave will determine when convection develops. Once it does, expect explosive development with all modes of severe weather possible. The potential exists for significant severe reports given the expected environmental set- up. .LONG TERM...(Saturday through Thursday) Issued at 355 AM CDT Fri Jul 21 2017 Saturday-Sunday...Upper low and cold pool aloft will be near northern Minnesota on Saturday. Afternoon storms will be possible (especially NW MN), and some may be stronger (main impact hail considering relatively lower freezing levels). Cooler airmass moves into the region on Sunday. Monday-Thursday...Later Monday into Tuesday, an upper low will track across central Sask and MB. Favored upper support north of border however with associated surface boundary crossing the fa pops warranted with highest pops along the international border. Midweek, surface high pressure should keep northern areas dry. Farther south another wave will track across the central plains. GEM farthest north with most guidance keeping brunt of rain to our south. The end of the work week looks generally dry at this point. Temperatures through the period should range pretty close to seasonal averages with highs in the low-mid 80s and lows around 60. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 700 AM CDT Fri Jul 21 2017 Mainly VFR conditions expected through the period. Main aviation concern will be thunderstorm chances, which seem very possible at some point during this period (provided a TEMPO group for the most likely period at each TAF site). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...TG SHORT TERM...TG LONG TERM...TG/Voelker AVIATION...TG
Hazardous Weather Outlook National Weather Service Grand Forks ND 445 AM CDT Fri Jul 21 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 445 AM CDT Fri Jul 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are likely this afternoon and evening across the region. However, details such as coverage, timing, and exact location are still uncertain. The potential exists for hail up to 2 inches in diameter or greater, winds up to 75 mph, tornadoes, and localized heavy rainfall. Heat index values will approach 100 degrees across portions of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The potential exists for scattered severe thunderstorms Saturday afternoon across the northern Red River Valley and northwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon. TG
The Minot AFB radar (KMBX), 173 km away, was scanning. The volume nearest the first event began at 15:05 UTC.
8 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A corn field was shredded by hail and strong winds.
The wind gust was measured by a NDAWN station.
The wind gust was measured by a personal weather station.
Dime to nickel sized hail fell.
The hail was mostly pea to dime sized.
The hail ranged in size from pea on up.
The funnel was viewed from about five miles north of Minnewauken, looking west.
The large hail was accompanied by very strong winds, which were estimated to be 50 mph or greater.
Dime to half dollar sized hail fell.
The wind gust was measured by a personal weather station.
The large hail was accompanied by a strong wind, which blew down some small branches in a farm yard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702834, 702836, 702839, 702854, 702843, 702844, 702847, 702848, 702849, 703568, 703569, 702852, 703570.